An Unusual Case of Cardiovascular Collapse After EVALI
Henry Ford Health System
Introduction: In July of 2019, a new respiratory illness emerged as a cluster of healthy, young adolescents developed profound hypoxic respiratory failure. Investigation revealed that it was related t..more »
Introduction: In July of 2019, a new respiratory illness emerged as a cluster of healthy, young adolescents developed profound hypoxic respiratory failure. Investigation revealed that it was related to e-cigarette and vaping use. A new clinical syndrome of e-cigarette and vaping use-associated lung injury (EVALI) emerged. Its development was linked to tetrahydrocannabinol (THC) use and Vitamin E acetate. We present a case of vaping associated lung injury, resulting in severe acute respiratory distress syndrome with eventual, unexplained cardiovascular collapse and death.
Case Summary: Patient is a 37 year-old male with migraines, obesity (BMI 34), chronic back pain, and tetrahydrocannabinol (THC) vaping who presented with fever, shortness of breath, and altered mental status. His symptoms started with a fever 3 days prior to arrival. He arrived in distress. He was febrile (38.6°C), tachycardic (HR 148), tachypneic (RR 66), and profoundly hypoxic to 54% on room air. His blood pressure was 113/59. Initial blood gas confirmed profound hypoxemia with pH 7.33, PCO2 35.5, PO2 32.9, and saturation of 63.8 with a lactate of 8.6 mmol/L. Initial chest x-ray showed bilateral infiltrates. He was trialed on CPAP, but remained hypoxic, requiring intubation and mechanical ventilation. His initial PaO2 to FI02 ratio was 111 on a PEEP of 12, consistent with moderate ARDS. He was treated empirically with vancomycin, piperacillin / tazobactam, and azithromycin. Infectious work-up showed a negative influenza and viral biofire PCR. Respiratory culture grew few non-pneumoniae Streptococcus. Blood cultures were negative. Bronchoscopy showed diffuse, pink frothy secretions in the upper airways with bronchoalveolar lavage (BAL) growing commensal flora. Echocardiogram revealed a preserved EF (58%) with normal LV size and thickness and a negative bubble study, ruling out intracardiac shunt. It did show a mildly enlarged right ventricle and mildly reduced global RV systolic function with PAP of 42 mmHg and mild tricuspid regurgitation. A computed tomography (CT) of the chest with contrast was also obtained and negative for pulmonary embolism, but demonstrated extensive, bilateral ground glass and airspace opacities. Given his overall clinical picture including bilateral infiltrates and vaping of THC, there was a high suspicion for EVALI. He was started on methylprednisolone at 1 mg/kg/day and completed a 14 day course of both steroids and antibiotics. He gradually improved with diuresis. He was extubated on hospital day 13; however, two days later, he decompensated. He became tachycardic, tachypneic, and was re-intubated. He remained profoundly tachycardic and developed shock requiring vasopressors. He developed new EKG changes with ST elevations, reciprocal depressions, and a significant troponin elevation. While the cardiac catheterization lab was being activated, the patient had a PEA arrest. Cardiac catheterization was emergently performed which demonstrated non-obstructed coronary arteries and patent pulmonary vasculature. Patient was initiated on veno-arterial extracorporeal membrane oxygenation (VA ECMO). Over the next 12 hours, the patient further decompensated developing multi-organ failure with increasing vasopressor requirements despite VA ECMO support. Due to his poor prognosis, the decision was ultimately made to withdraw care.
Discussion: This patient fulfills diagnostic criteria for EVALI, including e-cigarette use within the last 90 days, lung opacities on chest radiograph or CT, exclusion of lung infection, and absence of alternative diagnosis. This case report highlights an instance of acute cardiovascular collapse in a patient with EVALI after initial course of improvement and extended treatment with antibiotics and steroids. Patients recovering from EVALI should undergo close monitoring for rapid deterioration with a low threshold to resume treatment in the appropriate clinical setting.
Henry Ford Hospital
Resident PGY 2
Henry Ford Health System